Ohio, 2003

Damaging Wind in Ohio, August 27, 2003

August 27, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 27, 2:44 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 27, 2:44 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 PM EDT WED AUG 27 2003

VERY BUSY WITH SEVERE WEATHER SO THIS WILL BE QUICK.

FRONT IS SLOWLY PUSHING SOUTHEAST AND KICKING OFF NUMEROUS STRONG
THUNDERSTORMS FROM PITTSBURGH SOUTH AND WEST.  THESE STORMS ARE
DROPPING VERY LARGE HAIL AND HEAVY DOWNPOURS.  HAVE FLASH FLOOD AND
SEVERE THUNDERSTORM WATCHES OUT FOR MOST OF THE AREA SOUTH AND WEST
OF PITTSBURGH.

MODELS HAVE BOUNDARY MOVING THROUGH BY THURSDAY MORNING...HOWEVER
IT MAY STALL OUT NEAR THE MASON-DIXON LINE.  THIS WILL KEEP
THUNDERSTORMS AROUND THE SOUTHERN PORTION OF OUR CWA.

FCSTID =  66
PIT   62  84  65  83 /  30  20  30  40
HLG   63  85  66  83 /  60  20  30  40
MGW   65  85  67  84 /  60  20  20  40
ZZV   64  86  67  84 /  60  20  20  40
PHD   63  85  66  84 /  60  20  30  40
FKL   57  81  63  81 /  10  10  30  40
DUJ   56  80  62  80 /  10  10  30  40
LBE   61  84  64  82 /  30  20  30  40
BTP   60  83  64  82 /  30  10  30  40
IDI   58  82  63  81 /  30  10  30  40
ODM   60  82  61  81 /  60  20  20  30

.PBZ...
MD...FLOOD WATCH UNTIL 1000 PM EDT THIS AFTERNOON FOR ZONE MDZ001.

SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT THIS AFTERNOON FOR ZONE
MDZ001.

OH...FLOOD WATCH UNTIL 1000 PM EDT THIS AFTERNOON FOR ZONES
OHZ039>040...OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THIS AFTERNOON FOR ZONES
OHZ039>040...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 1000 PM EDT THIS AFTERNOON FOR ZONES
PAZ029...PAZ031>032.

SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THIS AFTERNOON FOR ZONES
PAZ029...PAZ031>032.

WV...FLOOD WATCH UNTIL 1000 PM EDT THIS AFTERNOON FOR ZONES
WVZ002>004...WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THIS AFTERNOON FOR ZONES
WVZ002>004...WVZ012...WVZ021>023...WVZ041.

CAT
Hazardous weather outlook, Aug 27, 10:35 AM EST, 4 hours 50 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-272130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1135 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY
THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THE MAIN CONCERN WILL BE
SOUTH AND EAST OF THE METROPOLITAN PITTSBURGH AREA.  THERE IS ALSO A
RISK OF FLOODING...ESPECIALLY IN EASTERN OHIO...NORTHERN WEST
VIRGINIA...AND WESTERN PENNSYLVANIA FROM AROUND THE BUTLER
PENNSYLVANIA AREA AND SOUTH.

.DAYS TWO THROUGH SEVEN...

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY
RESULT IN STRONG THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 27, 11:43 AM EST, 3 hours 42 minutes before
PAZ014>016-020>023-029>032-271745-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1243 PM EDT WED AUG 27 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         GREENE          INDIANA
  JEFFERSON       WASHINGTON      WESTMORELAND
Special weather statement, Aug 27, 1:17 PM EST, 2 hours 8 minutes before
OHZ039-040-048>050-057>059-068-069-PAZ029-031-032-WVZ002>004-012-
021>023-041-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT WED AUG 27 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT WEDNESDAY
EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  FAYETTE         GREENE          WASHINGTON

IN WEST VIRGINIA...

  BROOKE          MARION          MARSHALL        MONONGALIA
  OHIO            PRESTON         TUCKER          WETZEL

IN OHIO...

  BELMONT         CARROLL         COSHOCTON       GUERNSEY
  HARRISON        JEFFERSON       MONROE          MUSKINGUM
  NOBLE           TUSCARAWAS
Local storm report, Aug 27, 1:42 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
242 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    CARROLLTON                OH   2.75 INCH HAIL
08/27/03   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTERS
Local storm report, Aug 27, 2:05 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
305 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    CARROLLTON                OH   2.75 INCH HAIL
08/27/03   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTERS

0355 PM    COSHOCTON                 OH   FLASH FLOODS
08/27/03   COSHOCTON                      STREETS IN DOWNTOWN
                                          COSHOCTON FLOODED.REPORTED
                                          BY SKYWARN SPOTTERS
Special weather statement, Aug 27, 2:31 PM EST, 54 minutes before
MDZ001-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 PM EDT WED AUG 27 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT WEDNESDAY
EVENING
FOR THE FOLLOWING COUNTIES...

IN MARYLAND...

  GARRETT
Local storm report, Aug 27, 2:41 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
341 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    BOBTOWN                   PA   1.25 INCH HAIL
08/27/03   GREENE                         REPORTED BY
PUBLIC

The radar

The Pittsburgh radar (KPBZ), 48 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 27, 3:25 PM EST
Where
Jefferson County, Richmond
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.433, -80.767

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368781.